Consuming herbal and dietary supplements for body building or weight loss can lead to serious and sometimes irreversible liver disease or even death, according to a recent study co-authored by a Carolinas Medical Center researcher.
Dr. Herbert Bonkovsky, director of the Liver, Digestive and Metabolic Laboratory at CMC, said people should be careful about taking supplements, which are not regulated as strictly as drugs by the federal Food and Drug Administration.
“There needs to be tighter scrutiny and oversight concerning the distribution of these supplements so that consumers understand the dangers associated with them,” Bonkovsky said.
Bonkovsky and his colleagues presented their research in November at a meeting of the American Association for the Study of Liver Diseases. It was the largest study of its kind conducted by the national Drug-Induced Liver Injury Network, also called DILIN. The network was created in 2004 to advance research into liver injury caused by prescription and non-prescription medicines, which is the most common cause of acute liver failure.
Bonkovsky, a member of the network since its inception, said researchers have enrolled more than 1,000 patients with “all kinds of liver injury due to drugs.” That does not include acetaminophen, a common drug sold under brand names including Tylenol. Acetaminophen is “the 800-pound gorilla when it comes to liver injury and fatalities, eclipsing all other causes,” Bonkovsky said.
About half of all liver failure is caused by acetaminophen. The damage often occurs when someone takes an overdose or when people taking multiple medicines accidentally consume an excessive amount of acetaminophen.
DILIN research has focused on other drugs, including herbal and dietary supplements, which are regulated as “foods” instead of drugs by the FDA. From 2004 to 2006, such supplements accounted for 4 percent to 6 percent of liver injury cases. But in the past two years, that number has grown to about 16 percent, Bonkovsky said.
Research subjects who reported taking supplements for body building were all men, and most were taking anabolic steroids, he said. The next most common reason for taking supplements was to lose weight. Most of those patients were women taking fat burners, such as green tea extract.
Body-building supplements included certain Oxi-Elite Pro products that were recently recalled by USPlabs after being linked to liver illnesses in Hawaii and other states. One person died, another received a liver transplant, and others are awaiting liver transplants in connection with illnesses induced by the supplements, according to WebMD.
The FDA sent a warning letter to USPlabs recently telling the company to stop distributing products containing the ingredient aegeline, which the FDA said lacks “evidence of safety.”
Bonkovsky said liver damage caused by supplements “can be every bit as severe as that caused by (prescription) drugs.”
“The take-home message is that these herbals and dietary supplements are not necessarily safe,” he said. “They’re not necessarily benign even though they’re marketed as being natural and we all think that natural is safe.”
Social tagging: banned substances > Don Hooton > supplements > Taylor Hooton Foundation